Skip to Main Content

Chapter 4. Palliative Care

Student Questions

Which of the following etiology may lead to an acute delirium episode in a palliative care patient?

A. Untreated pain

B. Diagnosis of cancer

C. Diabetic retinopathy

D. Chronic kidney disease stage 2

Answer: A

Option A: Correct. Potential causes of delirium include: dehydration, hypoxia, insomnia, metabolic disturbances, sepsis, side-effects of medications, urinary retention, infections, constipation, uncontrolled pain, alcohol or drug withdrawal.

Option B: Incorrect. Diagnosis of cancer is not a potential cause of delirium.

Option C: Incorrect. Diabetic retinopathy is not a potential cause of delirium.

Option D: Incorrect. Chronic kidney disease stage 2 is not a potential cause of delirium.

Anxiety can be associated with intense worry and dread, inability to cope and restlessness. Select the additional symptom that is most commonly associated with the presence of uncontrolled anxiety.

A. Anemia

B. Constipation

C. Insomnia

D. Infection

Answer: C

Option A: Incorrect. Anemia is not a pathologic condition commonly linked with anxiety.

Option B: Incorrect. Constipation is not a pathologic condition commonly linked with anxiety.

Option C: Correct. Uncontrolled or unrecognized anxiety and associated emotional distress, restlessness, intense feelings of worry, can contribute to comorbid conditions including insomnia.

Option D: Incorrect. Infection is not a pathologic condition commonly linked with anxiety.

In a patient diagnosed with advanced heart failure, who is demonstrating excessive fluid overload symptoms, which of the following medications should be reduced or discontinued?

A. Digoxin

B. Beta-adrenergic blocker

C. Angiotensin-converting enzyme (ACE) inhibitor

D. Loop diuretic

Answer: B

Option A: Incorrect. Digoxin does not contribute to decrease in ejection fraction and cardiac output.

Option B: Correct. A decrease in ejection fraction and cardiac output (precipitated by a low-heart rate) may trigger left-sided heart failure symptoms, including edema. A dose decrease or potentially discontinuation of the beta blocker may be warranted.

Option C: Incorrect. Angiotensin-converting enzyme (ACE) inhibitor does not contribute to decrease in ejection fraction and cardiac output.

Option D: Incorrect. Loop diuretic does not contribute to decrease in ejection fraction and ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.